Alert archive / Oklahoma / Tornado Warnings in 2006

Tornado Warning 33, NWS Norman, OK

September 10, 2006Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 10, 2006, 8:52 PM CDT for Kiowa County, Washita County, Oklahoma. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2006, 8:52 PM CDT (01:52 UTC)
Expired
Sep 10, 2006, 9:15 PM CDT
In force
23 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 91 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 9:15 PM CDTTSTM WND GST 65Rocky, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2006-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2006-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 110152
TOROUN
OKC075-149-110215-
/O.NEW.KOUN.TO.W.0033.060911T0152Z-060911T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT SUN SEP 10 2006

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA
  SOUTHERN WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 915 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  NORTHEAST OF SENTINEL...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE DILL CITY...GOTEBO...ROCKY AND
  SENTINEL.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3530 9912 3515 9924 3506 9921 3506 9871

$$
2 follow-up statements
000 
WWUS54 KOUN 110155
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT SUN SEP 10 2006

OKC075-149-110215-
/O.CON.KOUN.TO.W.0033.000000T0000Z-060911T0215Z/
WASHITA OK-KIOWA OK-
856 PM CDT SUN SEP 10 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR KIOWA AND
WASHITA COUNTIES...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SENTINEL...
MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE GOTEBO...HOBART...ROCKY AND
  SENTINEL.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3525 9907 3515 9924 3495 9925 3492 9873

$$
WR
000 
WWUS54 KOUN 110209
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT SUN SEP 10 2006

OKC075-149-110219-
/O.EXP.KOUN.TO.W.0033.000000T0000Z-060911T0215Z/
WASHITA OK-KIOWA OK-
909 PM CDT SUN SEP 10 2006

...THE TORNADO WARNING FOR KIOWA AND WASHITA COUNTIES EXPIRES AT 915
PM CDT...

THE STORM HAS WEAKENED AS IT HAS MOVED INTO NORTHERN KIOWA COUNTY. THE TORNADO 
THREAT HAS DIMINISHED.

LAT...LON 3525 9907 3515 9924 3495 9925 3492 9873

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 10, 2:45 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Sep 10, 2:45 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT SUN SEP 10 2006

.DISCUSSION...CLUSTER OF TSTMS WHICH MOVED THROUGH WRN OK EARLIER
THIS MORNING CONTINUE TO PUSH SEWD ALONG SRN PERIPHERY OF THE FA.
OUTFLOW BOUNDARY FROM THESE STORMS STRETCHES FROM SCTNRL OK WWD
ACROSS WRN N TX ZONES INTO THE PANHANDLE. LAPS SHOWS CAPES AOA
2000 J/KG VCNTY OF THE BOUNDARY NEAR SW CORNER OF THE FA AND IN THE
PAST HOUR SAT/RADAR SHOWS NEW DEVELOPMENT IN THAT AREA. GIVEN
INSTABILITY AND MDT SHEAR A FEW STRONG/SVR STORMS WILL BE POSSIBLE
LATE THIS AFTN/EVE. CDFNT FROM KS INTO TX PANHANDLE EXPECTED TO
MOVE SEWD INTO THE FA TONIGHT. THIS COMBINED WITH ANOTHER S/W
MOVING OUT OF THE ROCKIES WILL KEEP REL HIGH FOR TONIGHT. FRONT
EXPECTED TO CONTINUE PUSHING SWD ON MONDAY CLEARING THE SE HALF OF
THE FA DURING THE DAY. WILL KEEP POPS MAINLY OVER THE SE HALF
MONDAY WITH FRONT MOVING THROUGH AND YET ANOTHER IMPULSE MOVING
THROUGH IN NWLY FLOW ALOFT. WILL DRY FCST OUT MONDAY NIGHT INTO
TUESDAY AS COOLER DRIER LOW LVL AIR FILTERS IN AND UPR TROF AXIS
MOVES EAST OF THE AREA. DRY WX WITH MODERATING TEMPS THROUGH MUCH
OF THE REST OF THE WEEK WITH UPR RDG BUILDING INTO THE AREA. MED
RANGE MODELS CONTINUE TO SHOW UPR TROF DEVELOPING OVER THE WRN
U.S. LATE IN THE WEEK WITH SWLY UPR FLOW DEVELOPING OVER THE FA.
WILL NOT MAKE MUCH CHANGE TO LATTER PDS OF THE EXTENDED PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  82  60  82 /  50  40  10  10
HOBART OK         65  81  60  82 /  50  30  10  10
WICHITA FALLS TX  67  85  63  84 /  50  40  10  10
GAGE OK           57  78  53  81 /  40  10  10  10
PONCA CITY OK     64  80  58  81 /  50  20  10  10
DURANT OK         68  86  63  83 /  40  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/02
Hazardous weather outlook, Sep 10, 11:55 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN SEP 10 2006

OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHWEST OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM HOLLIS TO CHEYENNE TO ALVA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD MONITOR THE WEATHER FORECAST THOUGH THE DAY.

DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS EARLY THIS
AFTERNOON. ALTHOUGH SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL... THE RISK OF SEVERE WEATHER IS
LOW.

AN UPPER LEVEL STORM SYSTEM WILL MOVE EAST THROUGH THE CENTRAL AND
SOUTHERN PLAINS THIS AFTERNOON AND TONIGHT. A SURFACE COLD FRONT
LOCATED FROM SOUTHWEST KANSAS INTO THE OKLAHOMA AND TEXAS PANHANDLES
WILL MOVE SOUTHEAST INTO NORTHWEST OKLAHOMA LATE THIS AFTERNOON AND
INTO CENTRAL AND SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS LATE
TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON NEAR
THIS COLD FRONT FROM CENTRAL KANSAS SOUTHWARD ACROSS NORTHWEST
OKLAHOMA INTO THE TEXAS PANHANDLE. OTHER THUNDERSTORMS MAY DEVELOP
ALONG RESIDUAL SURFACE BOUNDARIES LEFT BEHIND BY THIS MORNINGS
CONVECTION.  ALTHOUGH AREAS OF CLOUDS WILL REMAIN THIS AFTERNOON...
ENOUGH SUNSHINE IS EXPECTED TO CREATE MODERATE AMOUNTS OF
INSTABILITY BY LATER THIS AFTERNOON... ESPECIALLY ACROSS WESTERN AND
NORTHWESTERN OKLAHOMA. THIS INSTABILITY COULD ALLOW FOR A FEW SEVERE
THUNDERSTORMS TO DEVELOP ACROSS FAR WESTERN AND NORTHWESTERN
OKLAHOMA THIS AFTERNOON. THE CHANCES OF SEVERE WEATHER WILL DIMINISH
DURING THE EVENING HOURS AS INSTABILITY DECREASES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY SEP 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE MONDAY... THEN DECREASE FROM
NORTH TO SOUTH MONDAY NIGHT AND TUESDAY AS COOLER AND DRIER AIR
MOVES INTO OKLAHOMA AND NORTH TEXAS BEHIND THIS COLD FRONT. SLIGHT
CHANCES OF THUNDERSTORMS RETURN TO THE AREA ON FRIDAY AND CONTINUE
THROUGH NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30

In the hours before

Special weather statement, Sep 10, 6:48 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT SUN SEP 10 2006

OKZ016-110020-
CUSTER OK-
648 PM CDT SUN SEP 10 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF MOOREWOOD AT 648
PM CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Local storm report, Sep 10, 7:04 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT SUN SEP 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             15 WNW WILLOW           35.14N 99.75W
09/10/2006  E1.75 INCH       BECKHAM            OK   PUBLIC

&&

JPIKE
Local storm report, Sep 10, 7:13 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT SUN SEP 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             ROLL                    35.78N 99.72W
09/10/2006  E1.75 INCH       ROGER MILLS        OK   PUBLIC

&&

JPIKE
Local storm report, Sep 10, 7:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT SUN SEP 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     7 NNE CHEYENNE          35.71N 99.63W
09/10/2006  E60 MPH          ROGER MILLS        OK   PUBLIC

&&

JPIKE
Local storm report, Sep 10, 8:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT SUN SEP 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             ELK CITY                35.40N 99.41W
09/10/2006  E0.75 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

&&

JPIKE
Special weather statement, Sep 10, 8:49 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
849 PM CDT SUN SEP 10 2006

OKZ035-110200-
KIOWA OK-
849 PM CDT SUN SEP 10 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF HOBART AT 849
PM CDT...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN KIOWA COUNTY...INCLUDING THE CITY OF HOBART...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:13 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills62 min
Sep 10, 7:15 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita45 min
Sep 10, 7:53 PM CDTSevere Thunderstorm WarningOUNWashita52 min
Sep 10, 7:57 PM CDTSevere Thunderstorm WarningOUNBeckham23 min
Sep 10, 8:07 PM CDTSevere Thunderstorm WarningOUNCuster38 min
Sep 10, 8:11 PM CDTTornado WarningOUNCuster, Washita34 min
Sep 10, 8:41 PM CDTSevere Thunderstorm WarningOUNWashita36 min

Nearby

Tornado Warnings in Oklahoma, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.